- ELSEVIER SCI LTD
Gonadotropin-releasing hormone (GnRH) agonists are widely used in hormone therapy for prostate cancer. We report a patient with pituitary apoplexy following this therapy as a rare complication and review the related literature. A 62-year-old man presented with elevated prostate specific antigen. Transrectal ultrasound guided biopsy of the prostate gland revealed adenocarcinoma. Whole-body F-18-fluorodeoxyglucose (FDG) positron emission tomography/CT scan showed FDG-uptake in the pituitary region. MRI also demonstrated a pituitary tumor, diagnosed as an incidental non-functioning adenoma. The patient received his first dose of GnRH agonist (leuprolide 11.25 mg) against prostate cancer. He complained of a severe headache 10 minutes after leuprolide administration and suffered from right third nerve palsy in the next 48 hours. MRI demonstrated a high intensity area on T1-weighted images, diagnosed as pituitary apoplexy. The patient underwent transsphenoidal surgery. Pathology revealed predominantly necrotic tissue and a gonadotropin secreting pituitary adenoma. Overall, 15 patients, including ours, have been reported with pituitary apoplexy after GnRH agonists with pathologic gonadotropin secreting adenoma. Fourteen of 15 patients were male. Pituitary apoplexy developed within 4 hours after administration of the agents in 8/15 patients. The combined data suggest that GnRH agonists have the potential to precipitate pituitary apoplexy in men with gonadotropin secreting adenoma. Therefore, prior to GnRH agonist therapy for prostate cancer, a known pituitary adenoma should be treated. Otherwise, the patients should be cautiously observed for any symptomatic change following drug administration. (C) 2014 Elsevier Ltd. All rights reserved.
Web of Science ® 被引用回数 : 8
Web of Science ® の 関連論文(Related Records®)ビュー